Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 11 (2015), 081, 32 pages      arXiv:1503.01529

Monge-Ampère Systems with Lagrangian Pairs

Goo Ishikawa a and Yoshinori Machida b
a) Department of Mathematics, Hokkaido University, Sapporo 060-0810, Japan
b) Numazu College of Technology, 3600 Ooka, Numazu-shi, Shizuoka, 410-8501, Japan

Received April 10, 2015, in final form October 05, 2015; Published online October 10, 2015

The classes of Monge-Ampère systems, decomposable and bi-decomposable Monge-Ampère systems, including equations for improper affine spheres and hypersurfaces of constant Gauss-Kronecker curvature are introduced. They are studied by the clear geometric setting of Lagrangian contact structures, based on the existence of Lagrangian pairs in contact structures. We show that the Lagrangian pair is uniquely determined by such a bi-decomposable system up to the order, if the number of independent variables $\geq 3$. We remark that, in the case of three variables, each bi-decomposable system is generated by a non-degenerate three-form in the sense of Hitchin. It is shown that several classes of homogeneous Monge-Ampère systems with Lagrangian pairs arise naturally in various geometries. Moreover we establish the upper bounds on the symmetry dimensions of decomposable and bi-decomposable Monge-Ampère systems respectively in terms of the geometric structure and we show that these estimates are sharp (Proposition 4.2 and Theorem 5.3).

Key words: Hessian Monge-Ampère equation; non-degenerate three form; bi-Legendrian fibration; Lagrangian contact structure; geometric structure; simple graded Lie algebra.

pdf (499 kb)   tex (38 kb)


  1. Alekseevsky D.V., Alonso-Blanco R., Manno G., Pugliese F., Contact geometry of multidimensional Monge-Ampère equations: characteristics, intermediate integrals and solutions, Ann. Inst. Fourier (Grenoble) 62 (2012), 497-524, arXiv:1003.5177.
  2. Arnold V.I., Geometrical methods in the theory of ordinary differential equations, Grundlehren der Mathematischen Wissenschaften, Vol. 250, Springer-Verlag, New York - Berlin, 1983.
  3. Banos B., Nondegenerate Monge-Ampère structures in dimension 6, Lett. Math. Phys. 62 (2002), 1-15, math.DG/0211185.
  4. Banos B., On symplectic classification of effective 3-forms and Monge-Ampère equations, Differential Geom. Appl. 19 (2003), 147-166, math-ph/0003026.
  5. Bryant R., Griffiths P., Grossman D., Exterior differential systems and Euler-Lagrange partial differential equations, Chicago Lectures in Mathematics, University of Chicago Press, Chicago, IL, 2003, math.DG/0207039.
  6. Bryant R.L., Bochner-Kähler metrics, J. Amer. Math. Soc. 14 (2001), 623-715, math.DG/0003099.
  7. Bryant R.L., Chern S.S., Gardner R.B., Goldschmidt H.L., Griffiths P.A., Exterior differential systems, Mathematical Sciences Research Institute Publications, Vol. 18, Springer-Verlag, New York, 1991.
  8. Gelfand I.M., Kapranov M.M., Zelevinsky A.V., Discriminants, resultants, and multidimensional determinants, Mathematics: Theory & Applications, Birkhäuser Boston, Inc., Boston, MA, 1994.
  9. Goursat E., Sur les équations du second ordre à $n$ variables analogues à l'équation de Monge-Ampère, Bull. Soc. Math. France 27 (1899), 1-34.
  10. Griffiths P., Harris J., Principles of algebraic geometry, Pure and Applied Mathematics, Wiley-Interscience, New York, 1978.
  11. Hitchin N., The geometry of three-forms in six dimensions, J. Differential Geom. 55 (2000), 547-576.
  12. Ishikawa G., Machida Y., Singularities of improper affine spheres and surfaces of constant Gaussian curvature, Internat. J. Math. 17 (2006), 269-293, math.DG/0502154.
  13. Ishikawa G., Morimoto T., Solution surfaces of Monge-Ampère equations, Differential Geom. Appl. 14 (2001), 113-124.
  14. Ivey T.A., Landsberg J.M., Cartan for beginners: differential geometry via moving frames and exterior differential systems, Graduate Studies in Mathematics, Vol. 61, Amer. Math. Soc., Providence, RI, 2003.
  15. Izumiya S., Pei D., Sano T., Singularities of hyperbolic Gauss maps, Proc. London Math. Soc. 86 (2003), 485-512.
  16. Kobayashi S., Transformation groups in differential geometry, Ergebnisse der Mathematik und ihrer Grenzgebiete, Vol. 70, Springer-Verlag, New York - Heidelberg, 1972.
  17. Kobayashi S., Nomizu K., Foundations of differential geometry, Vol. II, Interscience Publishers, New York - London, 1969.
  18. Kruglikov B., The D., The gap phenomenon in parabolic geometries, J. Reine Angew. Math., to appear, arXiv:1303.1307.
  19. Kushner A., Lychagin V., Rubtsov V., Contact geometry and nonlinear differential equations, Encyclopedia of Mathematics and its Applications, Vol. 101, Cambridge University Press, Cambridge, 2007.
  20. Lychagin V.V., Contact geometry and second-order nonlinear differential equations, Russ. Math. Surv. 34 (1979), 149-180.
  21. Lychagin V.V., Rubtsov V.N., Chekalov I.V., A classification of Monge-Ampère equations, Ann. Sci. École Norm. Sup. 26 (1993), 281-308.
  22. Machida Y., Morimoto T., On decomposable Monge-Ampère equations, Lobachevskii J. Math. 3 (1999), 185-196.
  23. Morimoto T., La géométrie des équations de Monge-Ampère, C. R. Acad. Sci. Paris Sér. A-B 289 (1979), A25-A28.
  24. Morimoto T., Monge-Ampère equations viewed from contact geometry, in Symplectic Singularities and Geometry of Gauge Fields, Banach Center Publ., Vol. 39, Polish Acad. Sci. Inst. Math., Warsaw, 1998, 105-120.
  25. Nomizu K., Sasaki T., Affine differential geometry. Geometry of affine immersions, Cambridge Tracts in Mathematics, Vol. 111, Cambridge University Press, Cambridge, 1994.
  26. Spivak M., A comprehensive introduction to differential geometry. Vol. II, 2nd ed., Publish or Perish, Inc., Wilmington, Del., 1979.
  27. Tabachnikov S., Geometry of Lagrangian and Legendrian $2$-web, Differential Geom. Appl. 3 (1993), 265-284.
  28. Takeuchi M., Lagrangean contact structures on projective cotangent bundles, Osaka J. Math. 31 (1994), 837-860.
  29. Tanaka N., On generalized graded Lie algebras and geometric structures. I, J. Math. Soc. Japan 19 (1967), 215-254.
  30. Tanaka N., On the equivalence problems associated with simple graded Lie algebras, Hokkaido Math. J. 8 (1979), 23-84.
  31. Yamaguchi K., Differential systems associated with simple graded Lie algebras, in Progress in Differential Geometry, Adv. Stud. Pure Math., Vol. 22, Math. Soc. Japan, Tokyo, 1993, 413-494.

Previous article  Next article   Contents of Volume 11 (2015)